Alert archive / Mississippi / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 482, NWS Jackson, MS

July 21, 2005Bolivar County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Jul 21, 2005, 4:44 PM CDT for Bolivar County, Mississippi. It was in force for 61 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 21, 2005, 4:44 PM CDT (21:44 UTC)
Expired
Jul 21, 2005, 5:45 PM CDT
In force
61 min
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

County Bolivar County, MS

The radar

The Little Rock radar (KLZK), 164 km from the middle of the area, began a volume at 21:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 21, 5:30 PM CDTTSTM WND DMGGunnison, MSDOWNTOWN GUNNISON HAD NUMEROUS TREE DOWN BLOCKING MAIN STREET.
Jul 21, 5:48 PM CDTTSTM WND DMGShelby, MSSTORAGE BUILDING DESTROYED ON 138 BLUE CANE ROAD.
Jul 21, 5:54 PM CDTTSTM WND DMGCleveland, MSINTERSECTION OF NORTH BAYOU AND MAGNITE ROAD HAD A LARGE TREE WITH POWER LINES DOWN. LARGE TREE REPORTED IN THE MIDDLE OF THE STREET ON 1000 UNIVERSITY AVENUE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 46 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 9.7 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2005-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1761 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2005-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1761 J/kg
Mixed-layer CIN
-51 J/kg
Mixed-layer LCL
1214 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KJAN 212146
SVRJAN
MSC011-212245-
/O.NEW.KJAN.SV.W.0482.050721T2144Z-050721T2245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
444 PM CDT THU JUL 21 2005

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BOLIVAR COUNTY IN NORTHWEST MISSISSIPPI
  THIS INCLUDES THE CITIES OF...SHELBY...ROSEDALE...CLEVELAND

* UNTIL 545 PM CDT

* AT 444 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
  DEVELOPING LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING       
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED     
  ALONG A LINE EXTENDING FROM 12 MILES NORTH OF GUNNISON TO          
  15 MILES WEST OF ROSEDALE...MOVING SOUTHEAST AT 20 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  ROSEDALE AND GUNNISON BY 500 PM CDT
  SHELBY BY 515 PM CDT
  MOUND BAYOU AND BENOIT BY 525 PM CDT
  RENOVA AND CLEVELAND BY 530 PM CDT

LAT...LON 3412 9089 3363 9117 3362 9069 3411 9066

$$
1 follow-up statement
000 
WWUS54 KJAN 212219
SVSJAN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
518 PM CDT THU JUL 21 2005

MSC011-212245-
/O.CON.KJAN.SV.W.0482.000000T0000Z-050721T2245Z/
BOLIVAR MS-
518 PM CDT THU JUL 21 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 545 PM CDT FOR
BOLIVAR COUNTY...

AT 515 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS 
WERE LOCATED ALONG A LINE EXTENDING FROM DUNCAN TO ROSEDALE...MOVING 
SOUTHEAST AT 25 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  WINSTONVILLE AND SHELBY BY 530 PM CDT
  PACE...MOUND BAYOU AND BENOIT BY 535 PM CDT
  CLEVELAND...AND RENOVA BY 540 PM CDT

LAT...LON 3412 9089 3391 9101 3363 9117 3362 9069
      3411 9066

$$

40

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 3:41 PM CDT, 1 hour 3 minutes earlier.

Area forecast discussion, Jul 21, 3:41 PM CDT, 1 hour 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
341 PM CDT THU JUL 21 2005

.DISCUSSION...SHRA AND TSRA DEVELOPED MOST EVERYWHERE TODAY. AS THAT
UPPER LEVEL FEATURE PUSHED INTO THE AREA TODAY AND COMBINED WITH THE
AFTERNOON HEATING TSRA ACTIVITY FIRED PRETTY MUCH EVERYWHERE. WE MAY
SEE A VERY SIMILAR SCENARIO TOMORROW MAINLY ACROSS THE SOUTH AND
EAST. TOMORROW AS THE UPPER RIDGE CONTINUES TO BUILD SOUTHEAST IT
SHOULD HELP SUPPRESS CONVECTION FOR THE MOST PART OVER NWSTRN
PORTIONS OF THE CWA AND CONFINE ANY ACTIVITY TO OUR SOUTH AND EAST.
THERE WILL BE SOME SORT OF SHEAR AXIS DRAPED ACROSS THE AREA AND
WITH PWS STILL OVER 2 SHRA AND TSRA DEVELOPMENT IN THE SOUTH WILL
BECOME WIDESPREAD. WILL CONTINUE TO TAPER POPS FROM SOUTHEAST TO NORTHWEST
WITH THE NORTHWEST BASICALLY DRY. WITH THAT WE WILL LIKELY SEE SOME
HAZARDOUS HEAT CONDITIONS ACROSS THE DELTA. AS THE RIDGE BUILDS IN
WARMER LL TEMPS WILL ALSO PUSH INTO THE AREA. H85 TEMPS OF 21/22C
AND H925 TEMPS OF 27/28C WILL EASILY MIX OUT AND THIS WILL TRANSLATE
TO A SFC TEMP IN THE MID 90S. ADD ANOTHER DEGREE OR TWO AND WE WILL
POSSIBLY SEE HIGHS AROUND 97 NEAR KGLH. THIS IS BELOW MAV GUIDANCE
WHICH IS GOING WITH 100 BUT LOOKING UP STREAM CLOSEST 100 DEGREE
TEMPS ARE BACK IN CNTRL KS...SO I AM NOT BUYING THAT. THE MAIN
PROBLEM LOOKS TO BE DEWPOINTS AS THEY WILL LIKELY STAY IN THE MID
70S AND THIS SHOULD ALLOW THE HEAT INDEX IN A FEW LOCATIONS TO GET
ABV 105 AND EVEN APPROACH 110. ALSO LOWS FRI MORNING WILL LIKELY
REMAIN IN THE MID TO UPPER 70S IN THE DELTA AND WITH THAT OCCURRING
TONIGHT WILL GO AHEAD AND ISSUE A HEAT ADVISORY FOR MY NW STARTING
TONIGHT AND RUNNING THROUGH FRIDAY. AFTER THAT WE WILL GO WITH AN
EXCESSIVE HEAT WATCH.

TOMORROW NIGHT...THERE IS THE CHANCE THAT SOME CONVECTIVE COMPLEX
WILL DEVELOP JUST TO THE NE AND COULD MOVE SOUTH ACROSS ESTRN
PORTIONS OF THE CWA. THIS IS SHOWN BY BOTH THE NAM AND GFS AND LOOKS
TO MAINLY BE DRIVEN BY A VORT MAX SWINGING AROUND THE FRONT SIDE OF
THE UPPER RIDGE. AS SAID BEFORE...TIMING OF THESE DISTURBANCES IS
RATHER DIFFICULT AND WITH THIS BEING THE FIRST MDL RUN TO REALLY
SHOW THIS FOR FRI NIGHT I AM NOT COMFORTABLE ABOUT THE 60 POPS BOTH
THE GFS AND NAM ARE SHOWING OVER KMEI BUT WILL GO AHEAD AND BUMP
POPS IN THE EAST TO NEAR 40%. /CAB/

IN THE EXTENDED...MAIN FOCUS WILL BE THE HEAT FOR THE WEEKEND WITH A
SECONDARY FOCUS ON PRECIP CHANCES S OF I-20.

STARTING WITH THE HEAT...THE GFS GUIDANCE HAS CONSISTENTLY BEEN
ADVERTISING UPPER 90S TO 102 HIGH TEMPS ACROSS THE CWA WITH THE
100-102 READINGS ACROSS THE DELTA. AS PREV FORECASTERS HAVE
MENTIONED...FEEL THIS IS OVERDONE AND 95-98 DEGREES ARE MORE LIKELY.
THIS MID/UPPER 90 RANGE MATCHES BETTER WITH THE LOW LEVEL THERMAL
FIELDS AND WHAT HAS BEEN OCCURRING OUT TO OUR WEST. THESE READINGS
ARE EXPECTED SAT AND SUN WITH ONLY SOME MINOR DROPS FOR THE REST OF
THE WEEK. COMBINING THESE HIGH TEMPS WITH SFC DEWPTS WILL YIELD
PRETTY NASTY HEAT INDICES SAT/SUN. ACROSS THE NW 1/2 OF THE
CWA...HEAT INDICES WILL RANGE BETWEEN 105 AND 110 DEGREES WITH SOME
LOCATION EXCEEDING 110 DEGREES. THIS COMBINED WITH OVERNIGHT LOWS IN
THE UPPER 70S...WE WILL ISSUE A EXCESSIVE HEAT WATCH FOR SAT/SUN.

NOW FOR THE RAIN CHANCES. SAT WILL BE QUITE INTERESTING...MODELS
HAVE BEEN SHOWING A DECENT S/W ROTATING AROUND THE UPPER RIDGE AND
MOVING INTO OUR CWA FROM N ALABAMA EARLY SAT. THERE LOOKS TO BE A
GOOD 850MB THETA E AXIS ASSOCIATED WITH THIS FEATURE AS WELL AS SOME
FAIRLY STRONG MID LEVEL WINDS (20KTS). ADDITIONALLY...THIS FEATURE
WILL BE MOVING INTO OPPRESSIVE HEAT AND A VERY MOIST BOUNDARY LAYER.
INSTABILITY SHOULD BE QUITE HIGH AND SUPPORTIVE OF AT LEAST STRONG
STORMS. THERE COULD ALSO BE SOME SEVERE STORMS WHICH WILL HIGHLY
DEPEND ON THE DETAILS OF HOW THE S/W INTERACTS WITH THE LL MOISTURE.
FOR THIS TIME OF YR...A S/W MOVING OUT OF THE NE INTO A HIGH HEAT
ENVIRONMENT SUPPORTS SEVERE STORMS. AT THIS TIME...WILL JUST KEEP A
BLURB IN THE HWO.

CONCERNING RAIN CHANCES FOR THE REST OF THE WEEK. BEST LL MOISTURE
AND UPPER SUPPORT WILL REMAIN S OF I-20 FOR SUN. MON-WED THINGS
BECOME MORE DIFFUSE...THUS HAVE CUT GUIDANCE POPS. THU HOLDS MANY
QUESTIONS AS SFC BOUNDARY AND UPPER TROUGH APPROACH AND COULD FIRE
TSRA ACTIVITY. THE JURY IS STILL OUT AND WILL FOLLOW CLOSE TO
GUIDANCE. /CME/

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       90  75  94  76 /  70  20  30  20
MERIDIAN      90  73  93  74 /  70  20  50  40

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...HEAT ADVISORY UNTIL 7 PM FRIDAY FOR MSZ018-MSZ019-MSZ025-MSZ026-
     MSZ027-MSZ028-MSZ034-MSZ035-MSZ036-MSZ040-MSZ041-MSZ042-
     MSZ047.

     EXCESSIVE HEAT WATCH FROM 7 PM FRIDAY TO 4 PM SUNDAY FOR MSZ018-
     MSZ019-MSZ025-MSZ026-MSZ027-MSZ028-MSZ034-MSZ035-MSZ036-
     MSZ040-MSZ041-MSZ042-MSZ047.

LA...EXCESSIVE HEAT WATCH FROM 7 PM FRIDAY TO 4 PM SUNDAY FOR LAZ007-
     LAZ008-LAZ009-LAZ015-LAZ016-LAZ023-LAZ025.

     HEAT ADVISORY UNTIL 7 PM FRIDAY FOR LAZ007-LAZ008-LAZ009-LAZ015-
     LAZ016-LAZ023-LAZ025.

AR...EXCESSIVE HEAT WATCH FROM 7 PM FRIDAY TO 4 PM SUNDAY FOR ARZ074-
     ARZ075.

     HEAT ADVISORY UNTIL 7 PM FRIDAY FOR ARZ074-ARZ075.

&&

CAB/CME
Hazardous weather outlook, Jul 21, 4:13 PM CDT, 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
413 PM CDT THU JUL 21 2005

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
222113-
ADAMS-ASHLEY-ATTALA-BOLIVAR-CARROLL-CATAHOULA-CHICOT-CHOCTAW-
CLAIBORNE-CLARKE-CLAY-CONCORDIA-COPIAH-COVINGTON-EAST CARROLL-
FORREST-FRANKLIN LA-FRANKLIN MS-GRENADA-HINDS-HOLMES-HUMPHREYS-
ISSAQUENA-JASPER-JEFFERSON-JEFFERSON DAVIS-JONES-KEMPER-LAMAR-
LAUDERDALE-LAWRENCE-LEAKE-LEFLORE-LINCOLN-LOWNDES-MADISON LA-
MADISON MS-MARION-MONTGOMERY-MOREHOUSE-NESHOBA-NEWTON-NOXUBEE-
OKTIBBEHA-RANKIN-RICHLAND-SCOTT-SHARKEY-SIMPSON-SMITH-SUNFLOWER-
TENSAS-WARREN-WASHINGTON-WEBSTER-WEST CARROLL-WINSTON-YAZOO-
413 PM CDT THU JUL 21 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TONIGHT AND FRIDAY...

...THUNDERSTORMS...
NUMEROUS SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS MOST OF
THE FORECAST AREA THROUGH 7 PM. DUE TO INCREASED LEVELS OF
INSTABILITY...SOME STORMS MAY BE ON THE STRONG SIDE. STRONG WIND
GUSTS BETWEEN 35 AND 50 MPH AND FREQUENT LIGHTNING WILL BE THE
MAIN CONCERN WITH ANY STRONG THUNDERSTORM.

...SEASONAL THREATS...
A HEAT ADVISORY IS IN EFFECT TONIGHT AND THROUGH FRIDAY. A VERY
WARM AIRMASS WILL CONTINUE TO MOVE INTO PORTIONS OF EXTREME
SOUTHEAST ARKANSAS...NORTHEAST LOUISIANA...AND NORTHWEST
MISSISSIPPI
OVER THE NEXT FEW DAYS. AT THE SAME TIME THIS REGION WILL STAY
VERY
HUMID WITH DEWPOINTS REMAINING IN THE MID TO UPPER 70S. THIS WILL
KEEP MORNING LOWS TOMORROW AND INTO SUNDAY AROUND THE UPPER 70S.
ALSO
WITH THE HIGH HUMIDITY THIS WILL BRING DANGEROUS HEAT INDICES IN
THE
AFTERNOON TO NEAR A 110 DEGREES.

.DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH THURSDAY...

...DAYS TWO AND THREE...FRIDAY NIGHT THROUGH SUNDAY NIGHT...
AN EXCESSIVE HEAT WATCH IS IN EFFECT FOR THE WEEKEND ACROSS THE
NORTHWEST PORTION OF THE FORECAST AREA AS DANGEROUS HEAT MAY
AFFECT THE ARKLAMISS REGION. HIGH HUMIDITY WILL COMBINE WITH
TEMPERATURES IN THE UPPER 90S TO PRODUCE AFTERNOON HEAT INDICES
NEAR 110 IN THE AREA MAINLY NORTHWEST OF A GRENADA MISSISSIPPI TO
ST JOSEPH LINE. OVERNIGHT LOW TEMPERATURES IN THE UPPER 70S WILL
BRING LITTLE RELIEF TO THIS AREA. STAY TUNED FOR UPDATES
CONCERNING THIS POTENTIALLY DANGEROUS EXCESSIVE HEAT EVENT.

THERE IS ALSO THE SLIGHT CHANCE OF STRONG AND POSSIBLY SEVERE
THUNDERSTORMS SATURDAY AFTERNOON AS A POTENT DISTURBANCE MOVES
OUT OF NORTHERN ALABAMA AND CLASHES WITH THE VERY WARM AIRMASS
OVER PORTIONS OF MISSISSIPPI. AT THIS TIME...AREAS ALONG AND
SOUTH OF THE NATCHEZ TRACE WILL HAVE THE BEST POTENTIAL TO SEE
STRONG THUNDERSTORMS.

...DAYS FOUR THROUGH SEVEN...SUNDAY NIGHT THROUGH THURSDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER
OPERATIONS...IS NOT ANTICIPATED THROUGH NEXT THURSDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 3:44 PM CDTSevere Thunderstorm WarningJANCovington46 min
Jul 21, 3:50 PM CDTHeat AdvisoryJANBolivar, Carroll, Grenada, Holmes, Humphreys, Issaquena and 7 more4 days
Jul 21, 5:40 PM CDTSevere Thunderstorm WarningJANBolivar, Sunflower50 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.